Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 125, NWS Austin/San Antonio, TX

May 14, 2008Williamson County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 14, 2008, 9:10 PM CDT for Williamson County, Texas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 14, 2008, 9:10 PM CDT (02:10 UTC)
Expired
May 14, 2008, 10:00 PM CDT
In force
50 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

County Williamson County, TX

The radar

The Ft Hood radar (KGRK), 22 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 7:50 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.2 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 726 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
726 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 8:44 PM CDT, 26 minutes earlier.

Area forecast discussion, May 14, 8:44 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT WED MAY 14 2008

.DISCUSSION...
ADJUSTED THUNDERSTORMS POSSIBILITIES PER MESO TRENDS FROM
21Z TO 01Z AND INPUT FROM VARIOUS SHORT TERM SOLUTIONS AND
00Z 925 TO 200 HPA MAPS.  AREA OF THUNDERSTORMS WILL
CONTINUE TO INCREASE ACROSS THE HILL COUNTRY AND ADJACENT
PARTS OF CENTRAL TEXAS TONIGHT.  SOME OF THESE STORMS
WILL CONTINUE TO BE SEVERE.  FURTHER SOUTH...AND AREA
OF THUNDERSTORMS EAST OF EAGLE PASS TO SOUTH OF
SAN ANTONIO WILL CONTINUE TO DEVELOP EASTWARD IN THE
NEXT FEW HOURS.  BELIEVE THE CONVECTION WILL BECOME
MORE WIDESPREAD AS IT EVOLVES TO THE EAST TONIGHT.
IN ADDITION TO STRONG WINDS AND HAIL...THESE THUNDERSTORMS
WILL PRODUCE FREQUENT DANGEROUS LIGHTNING.

WILL CONTINUE WITH TRENDS FROM FORECASTS FOR CHANCES
OF SHOWERS AND THUNDERSTORMS EVOLVING FURTHER SOUTH
THURSDAY THROUGH FRIDAY...WITH MORE STABLE CONDITIONS
FORMING OVER THE WEEKEND THROUGH THE EARLY PART OF
NEXT WEEK.

&&

.PREV DISCUSSION... /ISSUED 705 PM CDT WED MAY 14 2008/

AVIATION...ORGANIZED SHRA/TSRA WILL CONTINUE TO TRACK INTO THE
RIO GRANDE PLAINS AND MOVE EASTWARD TOWARD THE I-35 CORRIDOR. THIS
WILL AFFECT THE I-35 TAFS AFTER 04-05Z. A SLIGHT RISK OF SEVERE
STORMS WILL CONTINUE WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS...ISOLATED TORNADOES ARE ALSO A POSSIBILITY. VFR
CONDITIONS WILL GENERALLY PREVAIL EARLY IN THE EVENING WITH SCT-
BKN CU AT 3-5 THSD FEET...WITH CB BECOMING WIDESPREAD TONIGHT WITH
THESE STORMS.

PREV DISCUSSION... /ISSUED 342 PM CDT WED MAY 14 2008/

DISCUSSION...
THE ATMOSPHERE HAS DESTABILIZED WITH HEATING TODAY...WITH LITTLE-
TO-NO CAP REMAINING AND SURFACE-BASED CAPES BETWEEN 3000-4000
J/KG. CONVECTION HAS ALREADY INITIATED ALONG THE DRYLINE AND OVER
THE BURRO MOUNTAINS AND WILL MOVE EAST IN THE STEERING FLOW THIS
EVENING AND OVERNIGHT ACROSS CENTRAL AND SOUTH CENTRAL TEXAS. OUR
AREA IS ONCE AGAIN IN THE SLIGHT RISK AREA OF THE SPC DAY1
CONVECTIVE OUTLOOK...WITH LARGE HAIL BEING THE PRIMARY THREAT
(ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE). RAINFALL AMOUNTS OF
1-3 INCHES ARE POSSIBLE WITH THESE STORMS TONIGHT...SIMILAR TO
LAST NIGHT.

THE UPPER LOW WILL LIFT OUT OF SOUTHERN NEW MEXICO TONIGHT...
ACROSS THE PANHANDLE AND INTO OKLAHOMA BY EARLY THURSDAY MORNING.
A WEAK COLD FRONT WILL SLIDE DOWN INTO OUR AREA THURSDAY AND WILL
INTERACT WITH REMAINING GULF MOISTURE TO PRODUCE ANOTHER ROUND OF
THUNDERSTORMS...MAINLY ACROSS OUR EASTERN HALF. CHANCES FOR PRECIP
WILL BE CARRIED SOUTH WITH THE FRONT THURSDAY NIGHT INTO
FRIDAY. MOISTURE IN THE LOWER ATMOSPHERE WILL POOL ALONG THE RIO
GRANDE VALLEY DURING THIS PERIOD AS A 2ND UPPER LOW DROPS SOUTH
INTO NW MEXICO AND CUTS-OFF. AT SOME TIME BETWEEN SATURDAY AND
MONDAY...THIS FEATURE WILL EJECT OUT OF MEXICO AND MOVE ACROSS OUR
AREA...ALTHOUGH IN A MUCH WEAKENED STATE. THE MEDIUM RANGE MODEL
SOLUTIONS SHOW THE BEST SHOT AT PRECIP OVER THE WEEKEND ACROSS
SOUTH TEXAS...WHERE MOISTURE AVAILABILITY WILL BE GREATEST.
TEMPERATURES OVER THE WEEKEND WILL BE AT OR BELOW SEASONAL
AVERAGES THANKS TO THE POST-FRONTAL AIRMASS AND CLOUD COVER.
HOWEVER...A WARMING TREND WILL BEGIN MONDAY AND WELL CONTINUE
ABOVE NORMAL THROUGH NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              64  81  61  81  59 /  70  50  10  -   -
AUSTIN BERGSTROM INTL AIRPORT  64  82  61  80  54 /  70  50  10  -   -
DEL RIO INTL AIRPORT           68  90  64  79  62 /  50  10  40  30  10
SAN ANTONIO INTL AIRPORT       68  86  62  80  58 /  50  40  20  10  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/03/05/JB/11/01

In the hours before

Local storm report, May 14, 8:22 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 ENE GRANITE SHOALS    30.60N  98.35W
05/14/2008  M63 MPH          BURNET             TX   AMATEUR RADIO

            WIND SUSTAINED 47 MPH TREE LIMBS DOWN ON SH1431 5W
            MARBLE FALLS

&&

EVENT NUMBER 00135

JPB
Local storm report, May 14, 8:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
829 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     FUNNEL CLOUD     3 SE INKS LAKE STATE PA 30.69N  98.35W
05/14/2008                   BURNET             TX   AMATEUR RADIO

            POSSIBLY 2 FUNNEL CLOUDS SPOTTED NEAR LONGHORN CAVERNS

&&

EVENT NUMBER 00136

JPB
Local storm report, May 14, 8:42 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TORNADO          19 N BURNET             31.04N  98.23W
05/14/2008                   BURNET             TX   LAW ENFORCEMENT

            BRIEF TOUCHDOWN RIPPED TREES FROM THE GROUND AT 3707 CR
            101

&&

EVENT NUMBER 00137

JPB
Special weather statement, May 14, 8:44 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
844 PM CDT WED MAY 14 2008

TXZ219-220-150215-
ATASCOSA-FRIO-
844 PM CDT WED MAY 14 2008

...A STRONG THUNDERSTORM WAS AFFECTING ATASCOSA AND FRIO COUNTIES...

AT 842 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DIVOT...OR 6 MILES NORTHWEST OF DILLEY...
MOVING EAST AT 38 MPH.

THIS STORM WILL BE NEAR...
  DERBY BY 850 PM CDT.

PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
Local storm report, May 14, 8:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
846 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0835 PM     FUNNEL CLOUD     4 WSW DILLEY            28.64N  99.23W
05/14/2008                   FRIO               TX   STORM CHASER

            SIGHTED FROM I35 AND 117 LOOKING SW BY SPOTTER AND
            POLICE

&&

EVENT NUMBER 00138

JPB
Local storm report, May 14, 9:10 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
910 PM CDT WED MAY 14 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HIGH SUST WINDS  LAGO VISTA              30.45N  98.00W
05/14/2008  E60 MPH          TRAVIS             TX   PUBLIC

            50 TO 60 MPH SUSTAINED

&&

EVENT NUMBER 00139

JPB

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:21 PM CDTTornado WarningEWXBurnet, Llano24 min
May 14, 7:28 PM CDTSevere Thunderstorm WarningEWXDimmit, Frio, Zavala62 min
May 14, 7:33 PM CDTSevere Thunderstorm WarningEWXFrio27 min
May 14, 7:47 PM CDTTornado WarningEWXBlanco, Burnet, Llano, Travis, Williamson43 min
May 14, 8:16 PM CDTSevere Thunderstorm WarningEWXBurnet, Williamson59 min
May 14, 8:29 PM CDTTornado WarningEWXBurnet, Llano, Travis, Williamson46 min
May 14, 8:48 PM CDTAreal Flood AdvisoryEWXTravis, Williamson117 min
May 14, 9:02 PM CDTTornado WarningEWXTravis, Williamson43 min
May 14, 9:07 PM CDTSevere Thunderstorm WarningEWXDimmit, Zavala53 min
May 14, 9:13 PM CDTSevere Thunderstorm WarningEWXLlano62 min
May 14, 9:27 PM CDTAreal Flood AdvisoryEWXBurnet, Llano2 hr
May 14, 9:42 PM CDTTornado WarningEWXBastrop, Lee, Travis, Williamson48 min
May 14, 9:50 PM CDTSevere Thunderstorm WarningEWXBlanco, Burnet, Llano, Travis, Williamson40 min
May 14, 10:00 PM CDTSevere Thunderstorm WarningEWXEdwards, Kerr, Real60 min
May 14, 10:31 PM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson44 min
May 14, 10:52 PM CDTSevere Thunderstorm WarningEWXBandera, Bexar, Gillespie, Kendall, Kerr53 min
May 14, 11:12 PM CDTSevere Thunderstorm WarningEWXLee18 min
May 14, 11:58 PM CDTSevere Thunderstorm WarningEWXBastrop, Blanco, Burnet, Hays, Travis, Williamson47 min
May 15, 12:24 AM CDTSevere Thunderstorm WarningEWXMaverick36 min
May 15, 12:36 AM CDTAreal Flood AdvisoryEWXTravis, Williamson114 min
May 15, 12:39 AM CDTSevere Thunderstorm WarningEWXBastrop, Lee, Travis, Williamson36 min
May 15, 1:16 AM CDTSevere Thunderstorm WarningEWXBastrop, Fayette, Lee, Travis34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.